Illinois, 2006

Flash Flooding and Flooding in Illinois, May 29, 2006

May 29, 2006 · NWS LOT · 25 events in 10 counties and zones

10 hail, 9 thunderstorm wind, 4 flash flood, 2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 29, 12:00 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 29, 12:00 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
100 PM CDT MON MAY 29 2006

.DISCUSSION FOR MORNING ZONES/GRIDS...
323 AM CDT

ANOTHER WARM HUMID DAY AS SOUTHWEST FLOW CONTINUES TO PUMP MOISTURE
NORTHWARD FROM GULF. TEMPS TO BE IN THE 90S AGAIN TODAY BUT PROBABLY
A LITTLE LOWER WITH CLOUD COVER PLAYING A ROLE TODAY. FAIR AMOUNT OF
POTENTIAL INSTABILITY AGAIN TODAY WITH LI/S AS LOW AS -6 BUT STILL
NO MECHANISM TO INITIATE CONVECTION THROUGH THE AFTERNOON. AS IN
PREVIOUS RUNS MODELS ATTEMPT TO BRING A SAVE UP FROM SOUTHWEST IL BY
LATE THIS AFTERNOON. THOUGH UVV IS WEAK AND TIME SECTIONS SHOW LACK
OF GOOD MOISTURE IN ALL BUT THE LOWEST LEVELS THIS WAVE MAY BE
ENOUGH TO SERVE AS FORCING FOR POSSIBLE THUNDERSTORMS THIS EVENING.

H5 LOW MVOING INTO MANITOBA WILL GENERATE SURFACE FRONT FROM WESTERN
LAKES TO CENTRAL PLAINS. AS FRONT MOVES CLOSER TO ARE EXPECT IT TO
SERVE AS BETTER FORCING MECHANISM WITH PERIODS OF SHOWERS AND
THUNDERSTORMS TUESDAY AND UNTIL FROPA EARLY THURSDAY. IN THE
MEANTIME TEMPS WILL GENERALLY COOL BACK TO SEASONAL NORMALS IN THE
MIDDLE 70S.

HIGH PRESSURE BUILDS OVER THE AREA THURSDAY AND SHOULD INSURE DRIER
AND COOLER CONDITIONS THROUGH THE WEEKEND.

RS

&&

.AVIATION...
100 PM CDT

FOR 18Z TAFS...CUMULUS CONGESTUS WITH BASES AROUND 4500-5000 KFT ARE
OVERSPREADING THE TERMINALS THIS AFTN. VERY ISOLD TSRA POPPING UP IN
RATHER UNSTABLE AIRMASS WITH VERY WEAK SHORTWAVE INDICATED IN MODELS
AND WATER VAPOR IMAGERY OVR CENT IL MOVING NE. WITH NO SIGNIFICANT
UPR LEVEL FORCING MECHANISM OR SFC BOUNDARIES...COVERAGE OF THUNDER
SHOULD BE RATHER LIMITED. THUNDER AND CU SHOULD DISSIPATE AROUND 02Z
WITH LOSS OF DIURAL HEATING. CONVECTION BUILDING OVR THE KC METRO
AREA WILL CONTINUE TO SEND CIRRUS ACROSS MO/IA AND INTO IL THROUGH
THE NIGHT AND INTO TOMORROW. HIGH BASES CU FIELD SHOULD BEGIN TO
THICKEN AGAIN AFT 14Z TUES...THOUGH IT APPEARS BETTER LIFT
ASSOCIATED WITH APPROACHING FRONTAL BOUNDARY WILL HOLD OFF UNTIL AFT
18Z...SO NO MENTION OF PRECIP AT THIS POINT BEYOND THIS AFTN.

RRH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, May 29, 3:30 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT MON MAY 29 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-300930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT MON MAY 29 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-300930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT MON MAY 29 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON THROUGH
WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 32 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

10 hail, 9 thunderstorm wind, 4 flash flood, 2 flood. Local standard time, as filed.

Hail, Cook

When
May 29, 1:18 PM CST to 1:22 PM CST
Where
Cook County, Posen
Measured
1.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -87.700

Golf ball size hail broke the front windshield of a police car.

Hail, Cook

When
May 29, 1:55 PM CST to 1:57 PM CST
Where
Cook County, Orland Park
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -87.867

Thunderstorm Wind, La Salle

When
May 29, 2:05 PM CST
Where
La Salle County, Ottawa
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
41.350, -88.850

Several trees, utility poles and power lines were blown down across parts of Southern Ottawa.

Hail, Kane

When
May 29, 2:11 PM CST to 2:14 PM CST
Where
Kane County, Carpentersville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.133, -88.250

Thunderstorm Wind, Lake

When
May 29, 2:20 PM CST
Where
Lake County, 1 mi S of Fox Lake Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.400, -88.150

Trees and power lines were blown down. A 35 foot tall tree, 16 inches in diameter, was uprooted.

Hail, Will

When
May 29, 2:49 PM CST to 2:51 PM CST
Where
Will County, Beecher
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.350, -87.633

Thunderstorm Wind, Will

When
May 29, 2:50 PM CST
Where
Will County, Crete
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.450, -87.633

Trees were blown down with an estimated wind gust to 75 mph.

Thunderstorm Wind, Will

When
May 29, 2:50 PM CST
Where
Will County, Beecher
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.350, -87.633

Trees were blown down.

Hail, Grundy

When
May 29, 3:14 PM CST to 3:17 PM CST
Where
Grundy County, Gardner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.183, -88.317

Thunderstorm Wind, Grundy

When
May 29, 3:20 PM CST
Where
Grundy County, Gardner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.183, -88.317

Utility poles were blown down.

Hail, Kane

When
May 29, 3:22 PM CST to 3:24 PM CST
Where
Kane County, Elgin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -88.283

Thunderstorm Wind, Kane

When
May 29, 3:25 PM CST
Where
Kane County, Elgin
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.033, -88.283

Large trees and power lines were blown down. A utility pole was snapped and a fence was also blown down.

Thunderstorm Wind, Cook

When
May 29, 4:45 PM CST
Where
Cook County, Blue Is
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.650, -87.683

A tree fell onto a fence and another tree fell on a car.

Thunderstorm Wind, Cook

When
May 29, 4:49 PM CST
Where
Cook County, Homewood
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.550, -87.650

Wind gusts were estimated to 60 mph.

Flash Flood, Iroquois

When
May 29, 5:30 PM CST to 8:00 PM CST
Where
Iroquois County, Clifton
Reported by
LAW ENFORCEMENT
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Road near 2950N and 700E was closed due to a foot of water over the road.

Flash Flood, Kankakee

When
May 29, 5:37 PM CST to 8:00 PM CST
Where
Kankakee County, Bourbonnais
Reported by
TRAINED SPOTTER
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

One foot of water at Charles and Cryer Roads. One to two feet of water on roadways at University and Stadium Roads. Two to Three feet of water on 200 block of Barrington Drive. Bourbonnais measured 3.10 inches of rain.

Flood, Grundy

When
May 29, 5:54 PM CST to 7:00 PM CST
Where
Grundy County, Mazon
Reported by
EMERGENCY MANAGER
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Six inches of water at Scully Road, west of Dwight Road.

Flood, Livingston

When
May 29, 6:00 PM CST to 8:00 PM CST
Where
Livingston County, 5 mi SW of Dwight
Reported by
EMERGENCY MANAGER
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Six to twelve inches of water over roads.

Hail, La Salle

When
May 29, 6:16 PM CST to 6:18 PM CST
Where
La Salle County, 5 mi SW of Garfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -89.017

Nickel size hail was reported in Wenona, in far southwest LaSalle County.

Hail, La Salle

When
May 29, 6:25 PM CST to 6:28 PM CST
Where
La Salle County, 3 mi SW of Garfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.050, -88.983

Nickel size hail covering the ground, two miles east of Wenona.

Hail, Lee

When
May 29, 6:39 PM CST to 6:41 PM CST
Where
Lee County, Sublette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -89.233

Hail, Lee

When
May 29, 6:53 PM CST to 6:56 PM CST
Where
Lee County, 1 mi SW of Sublette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.633, -89.250

Thunderstorm Wind, Lee

When
May 29, 6:55 PM CST
Where
Lee County, 1 mi SW of Sublette
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.633, -89.250

Trees were blown down.

Flash Flood, La Salle

When
May 29, 7:14 PM CST to 10:00 PM CST
Where
La Salle County, 5 mi SW of Garfield
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Six to twelve inches of water covering roads in Wenona. Basement flooding and rainfall amounts of 3 to 4 inches also reported.

Flash Flood, Iroquois

When
May 29, 8:55 PM CST to 11:00 PM CST
Where
Iroquois County, Wellington
Reported by
LAW ENFORCEMENT
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Several roads flooded in rural Wellington Lovejoy Township, one foot deep near 2400E and 200N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509992, 5509993, 5510072, 5509994, 5509995, 5509997, 5509996, 5509998, 5509999, 5510000, 5510001, 5510070, 5510071, 5510058, 5510059, 5510060, 5510061, 5510062, 5510063, 5510064, 5510065, 5510066, 5510067, 5510068, 5510069.